Alert archive / Montana / High Wind Watches in 2021
High Wind Watch 6, NWS Billings, MT
NWS Billings, MT issued this high wind watch at Mar 27, 2021, 3:15 AM MDT for 15 counties in Montana; Sheridan County, Wyoming. It took effect at Mar 28, 2021, 3:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 27, 2021, 3:15 AM MDT (09:15 UTC)
- In effect from
- Mar 28, 2021, 3:00 PM MDT
- Expired
- Mar 28, 2021, 2:27 AM MDT
- In force
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Sheridan County, WY
The radar
The Billings radar (KBLX), 71 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708 WWUS75 KBYZ 270915 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 315 AM MDT Sat Mar 27 2021 MTZ065-272200- /O.NEW.KBYZ.WI.Y.0006.210328T0600Z-210330T0000Z/ Livingston Area- Including the locations of Livingston 315 AM MDT Sat Mar 27 2021 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY... * WHAT...Southwest winds gusts of 60 to 65 mph expected. * WHERE...Livingston Area. * WHEN...From Midnight tonight to 6 PM MDT Monday. * IMPACTS...Travel along Interstate 90 from Livingston to Big Timber, and on local roads around Nye will be impacted by dangerous crosswinds. * ADDITIONAL DETAILS...The strongest winds are expected to be Sunday night into Monday, where gusts to 70 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ063-066-141-228-272200- /O.NEW.KBYZ.HW.A.0006.210328T2100Z-210330T0000Z/ Judith Gap-Beartooth Foothills-Northern Sweet Grass-Southern Wheatland- Including the locations of Judith Gap, Harlowton, and Big Timber 315 AM MDT Sat Mar 27 2021 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...West winds gusts to 60 mph possible. * WHERE...Judith Gap, Southern Wheatland, Beartooth Foothills and Northern Sweet Grass. * WHEN...From Sunday afternoon through Monday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles and along Highway 191 from Big Timber to Judith Gap. * ADDITIONAL DETAILS...The strongest winds are expected to be late Sunday night into Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings TWH
4 follow-up statements
080 WWUS75 KBYZ 271508 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 908 AM MDT Sat Mar 27 2021 MTZ065-272315- /O.CON.KBYZ.WI.Y.0006.210328T0600Z-210330T0000Z/ Livingston Area- Including the locations of Livingston 908 AM MDT Sat Mar 27 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY... * WHAT...Southwest winds gusting to 60 to 65 mph expected. * WHERE...Livingston Area. * WHEN...From Midnight tonight to 6 PM MDT Monday. * IMPACTS...Travel along Interstate 90 near Livingston will be impacted by dangerous crosswinds. * ADDITIONAL DETAILS...The strongest winds are expected to be Sunday night into Monday, when gusts to 70 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ172-272315- /O.EXA.KBYZ.HW.A.0006.210328T2100Z-210330T0000Z/ Melville Foothills- Including the locations of Melville 908 AM MDT Sat Mar 27 2021 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...West winds gusting to 60 mph possible. * WHERE...Melville Foothills. * WHEN...From Sunday afternoon through Monday afternoon. * IMPACTS...Travel on Highway 191 through Melville will be impacted by dangerous crosswinds. * ADDITIONAL DETAILS...The strongest winds are expected to be late Sunday night and Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ MTZ063-066-141-228-272315- /O.CON.KBYZ.HW.A.0006.210328T2100Z-210330T0000Z/ Judith Gap-Beartooth Foothills-Northern Sweet Grass-Southern Wheatland- Including the locations of Judith Gap, Harlowton, and Big Timber 908 AM MDT Sat Mar 27 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...West winds gusting to 60 mph possible. Higher gusts possible along the Beartooth foothills near Nye. * WHERE...Judith Gap, Southern Wheatland, Beartooth Foothills and Northern Sweet Grass. * WHEN...From Sunday afternoon through Monday afternoon. * IMPACTS...Travel on Highway 191 from Big Timber to Harlowton and Judith Gap, and on local roads near Nye, will be impacted by dangerous crosswinds. * ADDITIONAL DETAILS...The strongest winds are expected to be late Sunday night into Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Lester
175 WWUS75 KBYZ 271948 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 148 PM MDT Sat Mar 27 2021 MTZ065-280400- /O.CON.KBYZ.WI.Y.0006.210328T0600Z-210330T0000Z/ Livingston Area- Including the locations of Livingston 148 PM MDT Sat Mar 27 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY... * WHAT...Southwest winds gusting to 60 to 65 mph expected. * WHERE...Livingston Area. * WHEN...From Midnight tonight to 6 PM MDT Monday. * IMPACTS...Travel along Interstate 90 near Livingston will be impacted by dangerous crosswinds. * ADDITIONAL DETAILS...The strongest winds are expected to be Sunday night into Monday, when gusts over 70 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ056-138-169-WYZ199-280400- /O.EXB.KBYZ.HW.A.0006.210329T0600Z-210330T0000Z/ Red Lodge Foothills-Southern Big Horn-Bighorn Canyon-Sheridan Foothills- Including the locations of Pryor, Sheridan, Red Lodge, Dayton, Decker, Lodge Grass, Ranchester, and Fort Smith 148 PM MDT Sat Mar 27 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...Southwest to northwest wind gusts of 50 to 60 mph possible. * WHERE...In Wyoming, Sheridan Foothills. In Montana, Bighorn Canyon, Red Lodge Foothills and Southern Big Horn. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Travel will be impacted by dangerous crosswinds. * ADDITIONAL DETAILS...A few hours of strong and erratic southwest winds are possible late Sunday night and early Monday, before a cold front shifts winds to the northwest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ MTZ029>034-036-037-042-057-058-139-170-173-235-280400- /O.EXB.KBYZ.HW.A.0006.210329T1000Z-210330T0000Z/ Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Northern Stillwater-Powder River-Carter-Golden Valley-Northern Big Horn- Southern Rosebud-Southeastern Carbon-Northern Carbon-Northeastern Yellowstone-Southwestern Yellowstone- Including the locations of Bridger, Miles City, Crow Agency, Absarokee, Alzada, Shepherd, Columbus, Colstrip, Ridgeway, Custer, Ekalaka, Busby, Pompeys Pillar, Broadus, Biddle, Billings, Joliet, Lame Deer, Roundup, Ryegate, Hardin, Ballantine, Worden, Baker, Huntley, Hysham, Forsyth, Ashland, Lockwood, Fromberg, Volborg, Melstone, and Laurel 148 PM MDT Sat Mar 27 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...West to northwest wind gusts of 50 to 60 mph possible. * WHERE...Portions of central, south central, and southeast Montana. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Travel will be impacted by dangerous crosswinds. Those with plans to be outdoors on Monday should be prepared for difficult windy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ MTZ063-066-141-172-228-280400- /O.CON.KBYZ.HW.A.0006.210328T2100Z-210330T0000Z/ Judith Gap-Beartooth Foothills-Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, Big Timber, and Melville 148 PM MDT Sat Mar 27 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...West wind gusts of 55 to 65 mph possible. There is potential for higher gusts Sunday night along the Beartooth foothills near Nye. * WHERE...Judith Gap, Southern Wheatland, Beartooth Foothills, Melville Foothills and Northern Sweet Grass. * WHEN...From Sunday afternoon through Monday afternoon. * IMPACTS...Travel on Highway 191 from Big Timber to Harlowton and Judith Gap, and on local roads near Nye, will be impacted by dangerous crosswinds. * ADDITIONAL DETAILS...The strongest winds are expected to be late Sunday night into Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Lester
083 WWUS75 KBYZ 280326 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 926 PM MDT Sat Mar 27 2021 MTZ065-281830- /O.CON.KBYZ.WI.Y.0006.210328T0600Z-210330T0000Z/ Livingston Area- Including the locations of Livingston 926 PM MDT Sat Mar 27 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL 6 PM MDT MONDAY... * WHAT...Southwest winds gusting mainly 60 to 65 mph. Gusts as high as 75 mph possible Sunday night. * WHERE...Livingston Area. * WHEN...Until 6 PM MDT Monday. The strongest winds are expected Sunday night into Monday when gusts up to 75 mph are possible. * IMPACTS...Travel along Interstate 90 near Livingston will be impacted by very dangerous crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Driving will become difficult. Use extra caution. High profile vehicles should delay travel through this area Sunday night or use alternate routes. && $$ MTZ040-064-281830- /O.EXA.KBYZ.HW.A.0006.210328T2100Z-210330T0000Z/ Northern Park-Paradise Valley- Including the locations of Judith Gap, Harlowton, Clyde Park, and Big Timber 926 PM MDT Sat Mar 27 2021 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...West wind gusts of 55 to 65 mph possible. There is potential for higher gusts Sunday night along the Beartooth foothills near Nye. * WHERE...Northern Park and Paradise Valley. * WHEN...From Sunday afternoon through Monday afternoon. The strongest winds are expected late Sunday night into Monday. * IMPACTS...Travel on Highway 191 from Big Timber to Harlowton and Judith Gap, and on local roads near Nye, will be impacted by dangerous crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ MTZ063-066-141-172-228-281830- /O.CON.KBYZ.HW.A.0006.210328T2100Z-210330T0000Z/ Judith Gap-Beartooth Foothills-Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, Clyde Park, Big Timber, and Melville 926 PM MDT Sat Mar 27 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...West wind gusts of 55 to 65 mph possible. There is potential for higher gusts Sunday night along the Beartooth foothills near Nye. * WHERE...Judith Gap, Southern Wheatland, Beartooth Foothills, Melville Foothills and Northern Sweet Grass. * WHEN...From Sunday afternoon through Monday afternoon. The strongest winds are expected late Sunday night into Monday. * IMPACTS...Travel on Highway 191 from Big Timber to Harlowton and Judith Gap, and on local roads near Nye, will be impacted by dangerous crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ MTZ056-138-169-WYZ199-281830- /O.CON.KBYZ.HW.A.0006.210329T0600Z-210330T0000Z/ Red Lodge Foothills-Southern Big Horn-Bighorn Canyon-Sheridan Foothills- Including the locations of Pryor, Sheridan, Red Lodge, Dayton, Decker, Lodge Grass, Ranchester, and Fort Smith 926 PM MDT Sat Mar 27 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...Southwest to northwest wind gusts of 50 to 60 mph possible. * WHERE...In Wyoming, Sheridan Foothills. In Montana, Bighorn Canyon, Red Lodge Foothills and Southern Big Horn. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Travel will be impacted by dangerous crosswinds. * ADDITIONAL DETAILS...A few hours of strong and erratic southwest winds are possible late Sunday night and early Monday, before a cold front shifts winds to the northwest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ MTZ029>034-036-037-042-057-058-139-170-173-235-281830- /O.CON.KBYZ.HW.A.0006.210329T1000Z-210330T0000Z/ Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Northern Stillwater-Powder River-Carter-Golden Valley-Northern Big Horn- Southern Rosebud-Southeastern Carbon-Northern Carbon-Northeastern Yellowstone-Southwestern Yellowstone- Including the locations of Bridger, Miles City, Crow Agency, Absarokee, Alzada, Shepherd, Columbus, Colstrip, Ridgeway, Custer, Ekalaka, Busby, Pompeys Pillar, Broadus, Biddle, Billings, Joliet, Lame Deer, Roundup, Ryegate, Hardin, Ballantine, Worden, Baker, Huntley, Hysham, Forsyth, Ashland, Lockwood, Fromberg, Volborg, Melstone, and Laurel 926 PM MDT Sat Mar 27 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...West to northwest wind gusts of 50 to 60 mph possible. * WHERE...Portions of central, south central, and southeast Montana. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Travel will be impacted by dangerous crosswinds. Those with plans to be outdoors on Monday should be prepared for difficult windy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Tesar
978 WWUS75 KBYZ 280827 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 227 AM MDT Sun Mar 28 2021 MTZ040-063-064-066-141-172-228-282215- /O.UPG.KBYZ.HW.A.0006.210328T2100Z-210330T0000Z/ /O.NEW.KBYZ.HW.W.0007.210328T2100Z-210330T0000Z/ Northern Park-Judith Gap-Paradise Valley-Beartooth Foothills- Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, Clyde Park, Big Timber, and Melville 227 AM MDT Sun Mar 28 2021 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM MDT MONDAY... * WHAT...West wind gusts of 55 to 65 mph expected. There is potential for higher gusts Sunday night along the Beartooth foothills near Nye. * WHERE...Portions of central and south central Montana. * WHEN...From 3 PM this afternoon to 6 PM MDT Monday. * IMPACTS...Travel on Highway 191 from Big Timber to Harlowton and Judith Gap and on local roads near Nye, will be impacted by dangerous crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... These strong winds could cause tree and power line damage, with power outages possible. && $$ MTZ056-138-169-WYZ199-282215- /O.UPG.KBYZ.HW.A.0006.210329T0600Z-210330T0000Z/ /O.NEW.KBYZ.HW.W.0007.210329T0600Z-210330T0000Z/ Red Lodge Foothills-Southern Big Horn-Bighorn Canyon-Sheridan Foothills- Including the locations of Pryor, Sheridan, Red Lodge, Dayton, Decker, Lodge Grass, Ranchester, and Fort Smith 227 AM MDT Sun Mar 28 2021 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY... * WHAT...Southwest to northwest wind gusts of 55 to 65 mph expected. * WHERE...In Wyoming, Sheridan Foothills. In Montana, Bighorn Canyon, Red Lodge Foothills and Southern Big Horn. * WHEN...From Midnight tonight to 6 PM MDT Monday. * IMPACTS...Travel will be impacted by dangerous crosswinds. These strong winds could cause tree and power line damage, with power outages possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose items and stay away from downed power lines. && $$ MTZ029>034-036-037-042-057-058-139-170-173-235-282215- /O.UPG.KBYZ.HW.A.0006.210329T1000Z-210330T0000Z/ /O.NEW.KBYZ.HW.W.0007.210329T1000Z-210330T0000Z/ Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Northern Stillwater-Powder River-Carter-Golden Valley-Northern Big Horn- Southern Rosebud-Southeastern Carbon-Northern Carbon-Northeastern Yellowstone-Southwestern Yellowstone- Including the locations of Bridger, Miles City, Crow Agency, Absarokee, Alzada, Shepherd, Columbus, Colstrip, Ridgeway, Custer, Ekalaka, Busby, Pompeys Pillar, Broadus, Biddle, Billings, Joliet, Lame Deer, Roundup, Ryegate, Hardin, Ballantine, Worden, Baker, Huntley, Hysham, Forsyth, Ashland, Lockwood, Fromberg, Volborg, Melstone, and Laurel 227 AM MDT Sun Mar 28 2021 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 6 PM MDT MONDAY... * WHAT...West to northwest wind gusts of 55 to 65 mph expected. * WHERE...Portions of central, south central, and southeast Montana. * WHEN...From 4 AM to 6 PM MDT Monday. * IMPACTS...These strong winds could cause damage to trees and power lines, with power outages possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose items and stay away from windows. Avoid contact with downed power lines and use caution when driving due to dangerous crosswinds. && $$ MTZ171-WYZ198-282215- /O.NEW.KBYZ.HW.W.0007.210329T0600Z-210330T0000Z/ Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- Including the locations of Story and Burgess Junction 227 AM MDT Sun Mar 28 2021 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY... * WHAT...West wind gusts 70 to 75 mph expected. * WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, Pryor/Northern Bighorn Mountains. * WHEN...From Midnight tonight to 6 PM MDT Monday. * IMPACTS...These strong winds will make travel very difficult. The winds could also cause damage to trees and power lines, with power outages possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose items and avoid contact with downed power lines. && $$ MTZ065-282215- /O.CON.KBYZ.WI.Y.0006.000000T0000Z-210330T0000Z/ Livingston Area- Including the locations of Livingston 227 AM MDT Sun Mar 28 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT MONDAY... * WHAT...Southwest winds gusting 60 to 65 mph this morning. Gusts as high as 75 mph possible tonight through Monday morning. * WHERE...Livingston Area. * WHEN...Until 6 PM MDT Monday. * IMPACTS...Travel along Interstate 90 near Livingston will be impacted by very dangerous crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Driving will become very difficult. Use extra caution. High profile vehicles should strongly consider delaying travel through this area Sunday night into Monday, or consider an alternate route. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings TWH
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Mar 26, 11:26 PM MDT, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 26, 11:26 PM MDT, 3 hours 49 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1126 PM MDT Fri Mar 26 2021
.UPDATE...
Extended Winter Weather Advisory for the Bighorns and Pryors
until 6 am. Radar returns showing redevelopment of snow showers
over the area, and to the north set to move in there. Webcams
were still active with snowfall. Conditions should taper off late
tonight as drier air aloft works in. TWH
&&
.DISCUSSION...
Tonight through Saturday night...
Areas of snow continue this afternoon from Sheridan across far
southeast MT, in response to weak shortwave moving west to east
thru the region. Conditions have otherwise turned drier since this
morning, but we are beginning to see some convective development
from the northwest. Looking upstream, there is a 110 kt H3 jet
nosing southward out of Alberta. Jet level ascent combined with
steep mid level lapse rates will produce scattered rain/snow
showers tonight...and best chance of this will probably be in our
east away from downsloping west winds along our foothills. Also,
cannot rule out some minor wet snow accumulation over the hills of
southeast MT tonight.
Saturday will be mostly dry under rising heights. There is another
weak shortwave (currently in the eastern Gulf of Alaska), which
will drop into the northern plains, and there may be enough mid
level instability and moisture for a few insignificant rain
showers or sprinkles in our far east tomorrow.
Mixed W-NW winds will be breezy tomorrow, then foothills winds
will increase further Saturday night as lee side trof begins to
deepen, with mid level winds backing more westerly. Could see 50+
mph gusts at Livingston and Nye by late Saturday night (but
stronger winds will be thereafter). JKL
Sunday through Friday....
Minimal changes for the extended forecast period at this time as
models still appear to be getting a handle on FROPA on Monday. All
changes came over the Sunday and Monday period of greatest weather
concern. Models/ensembles are showing some variability in timing
of the FROPA, with ECMWF about 6 - 12hrs faster than other
guidance. Therefore, have chosen to maintain mainly inherited
temps and RH values.
A well mixed environment Sunday is still expected to push temps
into upper 60s/low 70s across the region. 700mb winds and pressure
gradients continue to look supportive for strong gap flow winds
and windy conditions across the plains. Soundings and x-sections
are also pointing to a reasonably good chance for mountain wave
potential for Sheridan and Red Lodge areas, therefore have bumped
up winds in those areas Sunday.
Sunday night will be mild ahead of a strong Pacific cold front,
progged though the area Monday. Several factors support strong
post frontal winds across much of the area Monday, with strong
pressure rises progged on deterministic guidance, and ensembles
indicating peak gusts of 50 to 60 mph for the Billings area.
That said, upper level momentum does not pack the punch of wind
events earlier this season. As mentioned, frontal timing has
become more variable in recent model runs. None-the-less, a 30
degree temperature drop can be expected with this front, between
Sunday and Monday, but some areas could see that change occur
Monday afternoon. Models are showing some light precip along the
front and bufkit data shows an elevated area of possible
convection, which could result in some stronger gusts along the
frontal passage.
The combination of strong and gusty pre-frontal and post-frontal
winds have resulted in a Rangeland Fire Danger statement across
the northern tier of the CWA for Sunday and Monday. Additionally,
due to potential for warmer temps, strong winds, and the
significantly drier conditions in place, a Fire Weather Watch has
been issued for Carter and Fallon Counties for Sunday and Monday
as well.
Following this complex and variable combination of strong winds,
rapid temperature change, and precip, the pattern appears to calm
down significantly through the holiday weekend. Temps will be cool
Tuesday, with below average highs, with mainly dry conditions
behind the front. Upper level ridging is expected to build into
the region beginning Wednesday, and will remain in control over
the region through the remainder of the forecast period. Expect to
see temperatures climb through Friday, with 50s in most locations
for Wednesday, and mid 70s for Friday. Slightly cooler temps are
expected for the weekend, but generally look to be around 70
degrees for most locations. Gilstad
&&
.AVIATION...
Scattered light rain and snow showers will produce localized MVFR-
IFR thru tonight. Greatest potential for sub-VFR is east of KBIL.
Mountains will be frequently obscured in snow showers. Expect
isolated light rain showers to linger from KMLS eastward on
Saturday, but VFR will become dominant tomorrow as high pressure
aloft begins to strengthen. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 032/059 039/069 040/054 023/041 027/055 033/066 040/071
31/B 00/N 25/R 11/E 00/U 00/U 00/B
LVM 030/057 038/062 034/047 021/038 023/051 030/062 036/065
10/N 00/N 46/O 21/B 00/U 00/U 00/U
HDN 030/059 034/069 039/059 021/041 025/055 030/068 037/072
41/B 00/N 15/R 11/E 00/U 00/U 00/B
MLS 029/054 031/068 037/058 018/038 021/052 028/065 037/071
52/J 00/N 13/R 10/N 00/U 00/U 00/U
4BQ 028/053 030/069 039/063 019/037 022/051 029/065 037/071
32/J 00/N 03/R 10/N 00/U 00/U 00/U
BHK 025/049 027/070 037/065 014/034 017/048 025/063 034/070
32/W 00/N 01/N 10/N 00/B 00/U 00/U
SHR 025/052 028/064 036/057 016/035 018/049 025/063 032/068
31/B 00/N 06/R 21/B 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 AM MDT Saturday FOR
ZONE 171.
Fire Weather Watch in effect from Sunday afternoon through
Sunday evening FOR ZONES 117-123.
Fire Weather Watch in effect from Sunday afternoon through
Monday afternoon FOR ZONE 133.
WY...Winter Weather Advisory in effect until 6 AM MDT Saturday FOR
ZONE 198.
&&
weather.gov/billingsHazardous weather outlook, Mar 26, 3:41 PM MDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 341 PM MDT Fri Mar 26 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-272145- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 341 PM MDT Fri Mar 26 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong winds. * WHERE...Across the region. * WHEN...Sunday night through Monday. * ADDITIONAL DETAILS...Expect strong southwest winds to begin along the foothills Sunday night, with gusts exceeding 60 mph possible at Livingston, Nye, Big Timber and Harlowton. Strong downslope winds are also possible at Red Lodge, Fort Smith and Sheridan by early Monday. A cold front will arrive Monday bringing a shift to strong west winds across the lower elevations, with gusts exceeding 50 mph possible. Those with plans to travel or be outdoors on Monday should be prepared for strong and gusty winds. * ADDITIONAL HAZARD CONCERNS...Warm and dry conditions Sunday into Monday, prior to the cold front, will cause elevated fire weather concerns in areas that have not seen recent precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Local storm report, Mar 26, 10:34 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1034 PM MDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW 18 SW FISHTAIL 45.24N 109.73W
03/26/2021 M6.0 INCH STILLWATER MT CO-OP OBSERVER
0500 PM SNOW 1 S RED LODGE 45.18N 109.26W
03/26/2021 M1.4 INCH CARBON MT CO-OP OBSERVER
0600 PM SNOW 8 WSW BIDDLE 45.04N 105.49W
03/26/2021 M2.0 INCH POWDER RIVER MT CO-OP OBSERVER
&&
ARTHURThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:15 AM MDT | Wind Advisory | BYZ | Park | 31 hr |
| Mar 27, 1:33 PM MDT | Red Flag Warning | BYZ | Carter, Fallon | 49 hr |
Nearby
High Wind Watches in Montana, 2021High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.